Vitamin A ointments may cause birth defects
A Vitamin A ointment, used in facials and found in beauty creams and treatment against acne, if used during pregnancy could result in birth defects.
And it's not this ointment alone. 12-15 commonly used medicines, including certain anti-hypertension medicines and anti-epilepsy drugs, could cause structural deformities in the foetus and congenital structural abnormalities in infants if pregnant women use these, especially in their first trimester, said Dr Shantanu K Tripathi, Professor and Head of Department of Clinical and Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata.
Tripathi said this during his lecture in the Faculty of Ayurveda in Banaras Hindu University.
"It's a long established fact that Vitamin A ointment use by pregnant women, particularly in the first trimester can cause structural damage to the growing foetus," he said.
Anti-hypertension drugs of the Enalapril family, if taken by women during pregnancy, can cause structural damage to the foetus, while almost all anti-epileptic or anti-convulsion drugs deliver similar deleterious effect on the foetus in growth.
"Not only anti-epileptic drugs, but the disease of epilepsy itself can cause damage to growing foetus, resultantly leading to birth of monster looking babies," said Tripathi.
Tripathi is the Regional Coordinator (East Zone) of National Pharmacovigilance Programme of Allopathic Medicines in India. He said that a focused health education programme and a concentrated vigilance programme was essential to prevent use of 12-15 common allopathic drugs by pregnant women.
"It's not only advisable that all epileptic women (on medication) conceive after two fully free years from epilepsy, but also epileptic girls should not be married before they report two fully free years from epilepsy and convulsion to prevent future generations being born congenitally deformed," he said.